Florida, 2022

Hail in Florida, May 15, 2022

May 15, 2022 · NWS MOB · 2 events in 2 counties and zones

A couple of severe thunderstorms that developed produced hail in the western Florida Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A couple of severe thunderstorms that developed produced hail in the western Florida Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 15, 2:55 PM CST, 3 minutes earlier.

Area forecast discussion, May 15, 2:55 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
355 PM CDT Sun May 15 2022

.NEAR TERM UPDATE /Now Through Monday/...Mid to upper level troughing
persists across the region today before shifting slightly east
going into Monday. Once again we will see afternoon and evening
showers and thunderstorms popping off along the seabreeze boundary
as it moves inland this afternoon and evening, likely lingering
into the late evening hours. Shear remains modest in the 20 to
25kt range, perhaps locally enhanced to nearer 30kts in
association with the seabreeze boundary. CAPE will be in the 2,000
to 2,500j/kg range with DCAPE values of 800 to 1,100j/kg. Any
showers and storms that develop today once again will have the
chance to become strong to severe sporting large hail and damaging
wind gusts in any of the more robust convection. This is
particularly true in any cases where storm mergers are involved.
Temperatures are topping out in the upper 80's to lower 90's today
with temperatures falling into the middle to upper 60's tonight.

Heading into Monday our trough shifts east some and transient
shortwave ridging moves overhead in the mid to upper levels. This
should help induce some subsidence over the area and help keep
convective coverage more limited across the area during the
afternoon hours. Once again though can't rule out an isolated
shower or thunderstorm owing to daytime heating or the seabreeze
boundary. High temperatures will likely reach the lower 90's for
most locations.

As has been the case the past couple days, monitoring how
convection evolves upstream across MO/AR this afternoon for a
complex of thunderstorms that develops and moves quickly
southeast. This should begin to fizzle out as it moves across
northern MS into AL after sunset given loss of daytime heating
and subsequently SBCAPE. Will continue to watch as forecast
guidance often has a difficult time in these regimes diagnosing
the evolution of these convective complexes even with a 12 to 24
hour lead time.

A low risk of rip currents remains in place through Monday. MM/25

&&

.SHORT TERM /Monday night Through Wednesday night/...Monday night
and Tuesday, an upper trough over the Southeast gets sheared as it
shifts east as an upper level shortwave trough over the Great Lakes
moves off and an upper ridge along the lee side of the Rockies
pushes east over the Plains. A weak surface cold front moves south
across the Southeast states through Tuesday night. On Monday evening
lingering convection should end by midnight, with a few showers or
storms persisting over the adjacent Gulf waters overnight. On
Tuesday, with the front moving through and with PWAT's still
generally around 1.0-1.2 inches, will probably see some isolated
to scattered convection over portions of the forecast area, but
the upper ridge building in from the west may help to limit this
somewhat. The front drops just offshore by late Tuesday night and
remains to our south through Wednesday night, with ridging surface
and aloft building over our area. Expect dry conditions for the
end of the short term period and already warm to hot temperatures
becoming even moreso by Wednesday. Lows Monday and Tuesday nights
range from the low to mid over inland areas and upper 60s to near
70 along the coast. A little warmer Wednesday night with lows
mainly in the upper 60s inland and low to mid 70s at the coast.
Highs on Tuesday around 90 to low 90s inland and mid to upper 80s
at the coast, a little warmer on Wednesday highs with in the low
to mid 90s inland but still mid to upper 80s along the coast. /12

&&

.EXTENDED TERM /Thursday Through Sunday/...General weak ridging
continues over the forecast area through Friday with little to no
rain expected through that time frame. Ridging begins to break
down from west to east over the weekend as as surface cold front
and weak upper trough moves toward and then over the region
Saturday and Sunday. Moisture gradually increases as the system
approaches from the west, and at least scattered coverages of
mainly afternoon showers and storms will return for both Saturday
and Sunday. Guidance continues to advertise temperatures well
above seasonal norms through the extended period, with lows
generally in the upper 60s to low 70s and highs in the mid 80s
along the coast, with lower to mid 90s inland. /12

&&

.MARINE...A diurnal wind pattern remains in place through
Tuesday with sea breeze winds increasing near the coast and over
area bays during the day and a land breeze at night. This diurnal
wind pattern will be augmented by any convective complexes that move
across coastal waters through Monday night with temporary offshore
surges with storms. A light to moderate southwesterly flow will
become established by the middle to latter portions of the upcoming
week. Seas remain around 1 foot through Monday, increasing to 1 to 2
feet by Tuesday. MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 15, 12:32 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Mobile AL
132 PM CDT Sun May 15 2022

FLZ205-206-151915-
Okaloosa Inland FL-Okaloosa Coastal FL-
132 PM CDT Sun May 15 2022

...Strong thunderstorms will impact portions of southern Okaloosa
County through 215 PM CDT...

At 132 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 4 miles northwest of
Eglin Air Force Base to 7 miles north of Santa Rosa Beach. Movement
was southwest at 10 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Niceville, Destin, Eglin AFB, Valparaiso, Lake Lorraine and Shalimar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3039 8660 3040 8660 3040 8656 3043 8656
      3043 8659 3046 8660 3044 8660 3042 8659
      3059 8672 3070 8639 3045 8639 3045 8642
      3040 8642 3040 8639 3038 8640
TIME...MOT...LOC 1832Z 065DEG 8KT 3064 8635 3049 8626

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

CGAL
Special weather statement, May 15, 2:12 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Mobile AL
312 PM CDT Sun May 15 2022

ALZ264-266-152100-
Baldwin Coastal AL-Baldwin Central AL-
312 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of southeastern Baldwin
County through 400 PM CDT...

At 312 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Elberta, or 5 miles east of Foley, moving
northeast at 5 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Foley, Orange Beach and Elberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3026 8768 3028 8768 3028 8766 3029 8768
      3054 8769 3051 8745 3031 8754 3032 8755
      3031 8758 3033 8758 3035 8757 3033 8759
      3036 8760 3034 8761 3032 8759 3030 8762
      3030 8754 3029 8754 3028 8756
TIME...MOT...LOC 2012Z 210DEG 5KT 3038 8759

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CGAL
Special weather statement, May 15, 2:15 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Mobile AL
315 PM CDT Sun May 15 2022

FLZ203-205-152045-
Okaloosa Inland FL-Santa Rosa Inland FL-
315 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of west central
Okaloosa and east central Santa Rosa Counties through 345 PM CDT...

At 315 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles south of Baker, or 8 miles southwest of
Crestview, moving south at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central
Okaloosa and east central Santa Rosa Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3080 8676 3074 8660 3058 8661 3057 8691
TIME...MOT...LOC 2015Z 022DEG 8KT 3070 8670

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CGAL
Special weather statement, May 15, 2:30 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
330 PM CDT Sun May 15 2022

ALZ264-266-FLZ201-202-152115-
Baldwin Coastal AL-Baldwin Central AL-Escambia Inland FL-
Escambia Coastal FL-
330 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of southeastern Baldwin
and central Escambia Counties through 415 PM CDT...

At 329 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles west of Gonzalez, moving south at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Baldwin and central Escambia Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3041 8737 3043 8734 3046 8737 3045 8740
      3047 8742 3045 8742 3044 8739 3042 8740
      3042 8741 3044 8756 3071 8748 3070 8729
      3041 8734
TIME...MOT...LOC 2029Z 017DEG 9KT 3058 8742

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CGAL
Special weather statement, May 15, 2:57 PM CST, 1 minute before
Special Weather Statement
National Weather Service Mobile AL
357 PM CDT Sun May 15 2022

FLZ202>204-152145-
Santa Rosa Coastal FL-Escambia Coastal FL-Santa Rosa Inland FL-
357 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of southwestern Santa
Rosa and south central Escambia Counties through 445 PM CDT...

At 357 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Pace, moving south at 5 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
Gonzalez, Pace, Gulf Breeze, Goulding, Myrtle Grove, Oriole Beach,
Pea Ridge and Floridatown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3067 8727 3069 8709 3044 8709 3044 8710
      3052 8710 3058 8718 3057 8719 3049 8715
      3037 8717 3037 8715 3040 8708 3038 8708
      3035 8714 3036 8720 3034 8720 3034 8708
      3033 8718 3031 8736
TIME...MOT...LOC 2057Z 007DEG 5KT 3060 8716

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CGAL

The radar

The Eglin Afb radar (KEVX), 95 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Santa Rosa

When
May 15, 2:58 PM CST to 2:59 PM CST
Where
Santa Rosa County, 0.91 mi NW of Holley
Measured
1 in hail
Reported by
Public
Coordinates
30.460, -86.910

Quarter size hail was reported via social media on the north side of Navarre in the Holly community.

Hail, Escambia

When
May 15, 3:15 PM CST to 3:16 PM CST
Where
Escambia County, 0.91 mi SE of Edge
Measured
1 in hail
Reported by
Public
Coordinates
30.510, -87.240

Quarter size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032117, 1032119.